Alabama, 2017

Flash Flooding in Alabama, August 10, 2017

August 10, 2017 · NWS BMX · 8 events in 8 counties and zones

The interaction of two mesoscale features produced areas of concentrated heavy rainfall and flash flooding across central Alabama. A Mesoscale Convective Vortex moving eastward from southern Mississippi collided with a sea-breeze front moving northward from the Gulf Coast.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

The interaction of two mesoscale features produced areas of concentrated heavy rainfall and flash flooding across central Alabama. A Mesoscale Convective Vortex moving eastward from southern Mississippi collided with a sea-breeze front moving northward from the Gulf Coast. Precipitable water values were near 2.5 inches which resulted in highly efficient rainfall rates.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Aug 10, 2:19 PM CST, 1 hour 41 minutes earlier.

Area forecast discussion, Aug 10, 2:19 PM CST, 1 hour 41 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
319 PM CDT Thu Aug 10 2017

.SHORT TERM...
This afternoon and Tonight.

As expected, the convective activity this afternoon has been
concentrated over western Alabama, along the leading edge of an
MCV, and along the Gulf Coast associated with the sea-breeze. The
HRRR model has had a good handle on the areal coverage but is
lagging in time by several hours. This models has these two areas
coming together into one concentrated mass of convection this
afternoon and tracking eastward across areas mainly along and
south of I-20. Highest pops this evening will be along and east of
I-65, with only a few showers remaining by midnight. Could see
some locally heavy rainfall over the southern counties as the
slower moving seabreeze storms interact with the MCV storms.

58/rose

.LONG TERM...
Friday through Wednesday.

The original weakening surface boundary is expected to be well to
our north on Friday. We should keep weak onshore flow around the
Atlantic ridge/or around weak ridging in the Northeast Gulf over
the weekend. A surface front approaches the Deep South on Friday,
but is not expected to make progress into Alabama over the weekend
as the main low over the Great Lakes pulls off to the east
quickly taking the main energy with it and leaving the approaching
front stalled well to our north. In the upper levels on Friday,
we have a first angled then flattening elongated ridge over the
southern third of the U.S. centered over Texas with W/NW then more
zonal weak flow across C AL. We should continue with a daily
bombardment of disturbances to enhance our convective activity.
By the beginning of next week, an upper trough tries to digs
across Eastern Conus and should help to push a surface ridge
southward across the same area to nudge the stalled front into the
N/NE portions of the CWA as a back door front during the first
half of next week. Some lower temperatures/dew points could drift
into the NE counties by the middle part of next week to round out
the forecast and would lower rain chances in the NE as well.

08

&&

.AVIATION...
18Z TAF Discussion.

Central Alabama will continue to be in an active and progressive
weather pattern thru the period. The IFR cigs have lifted and cigs
will be near 3000 ft agl at the beginning of the period and closer
to 4000 ft agl by 20z. Sct to numerous showers and tstms will
develop during the heating of the day. Due to the tropical nature
of the air mass, vsbys will be reduced to less than 3 miles in
most of the activity due to heavy rainfall. The activity will
weaken and decrease in coverage after 00z, but linger well into
the evening. Widespread MVFR cigs will develop after 06z with lcl
cigs blo 1000 ft agl.

58/rose

&&

.FIRE WEATHER...

Above normal rain chances are expected through the weekend. There
are no fire weather concerns.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     71  87  72  88  71 /  50  60  40  40  40
Anniston    72  86  72  87  72 /  60  60  30  50  30
Birmingham  72  87  74  89  73 /  50  60  30  50  30
Tuscaloosa  73  88  74  91  74 /  30  60  30  50  30
Calera      72  88  73  89  73 /  50  60  30  50  30
Auburn      72  87  73  88  73 /  60  60  30  50  30
Montgomery  74  90  75  91  75 /  60  60  30  50  30
Troy        73  88  73  90  73 /  60  60  20  50  30

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, Aug 10, 8:47 AM CST, 7 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
947 AM CDT Thu Aug 10 2017

ALZ011>015-017>050-111800-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
947 AM CDT Thu Aug 10 2017

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management is not
expected at this time.

In the hours before

Special weather statement, Aug 10, 3:33 PM CST, 27 minutes before
Special Weather Statement
National Weather Service Birmingham AL
433 PM CDT THU AUG 10 2017

ALZ049-102215-
Pike AL-
433 PM CDT THU AUG 10 2017

...SIGNIFICANT WEATHER ADVISORY FOR PIKE COUNTY UNTIL 515 PM CDT...

At 433 PM CDT, Doppler radar was tracking a strong thunderstorm over
Troy Municipal Airport, or near Troy, moving south at 10 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Troy, Brundidge, Banks, Antioch, Linwood, Ansley, Troy Municipal
Airport, Troy University, Tennille, Hamilton Crossroads, Orion,
Tarentum, Brundidge Municipal Airport and Mossy Grove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3183 8619 3190 8617 3197 8619 3197 8600
      3198 8599 3198 8588 3197 8588 3197 8587
      3163 8573 3162 8575 3162 8595
TIME...MOT...LOC 2133Z 012DEG 9KT 3188 8603

19

The radar

The Maxwell AFB radar (KMXX), 54 km away, was scanning. The volume nearest the first event began at 21:58 UTC.

Open the radar archive at this moment

Event by event

8 flash flood. Local standard time, as filed.

Flash Flood, Elmore

When
August 10, 4:00 PM CST to 5:45 PM CST
Where
Elmore County, 0.35 mi WSW of Prattville Jct to 1.56 mi SW of Millbrook
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
32.468, -86.355

Numerous roads in the city of Millbrook flooded and impassable.

Flash Flood, Autauga

When
August 10, 4:15 PM CST to 5:45 PM CST
Where
Autauga County, 1.75 mi NNE of Fays to 1.39 mi SSE of Fays
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
32.505, -86.412

Several roads flooded in the city of Prattville including portions of Highway 82.

Flash Flood, Pike

When
August 10, 4:15 PM CST to 6:00 PM CST
Where
Pike County, Troy Muni Arpt to 2.3 mi SSW of Needmore
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
31.870, -86.020

Numerous roads flooded and impassable in the city of Troy. County Road 3319 at Whitewater Creek impassable due to high water. The Troy Municipal Airport (KTOI) reported 3.31 inches of rainfall during a 90 minute time span.

Flash Flood, Montgomery

When
August 10, 5:30 PM CST to 7:00 PM CST
Where
Montgomery County, (Mgm)montgomery Arpt to 1.63 mi SSW of Hope Hull
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
32.300, -86.400

Numerous roads flooded and impassable in the city of Montgomery. Several roads flooded near the exit 164 off Interstate 65. The Montgomery Regional Airport (KMGM) recorded 5.01 inches of rain during a 90 minute time span.

Flash Flood, St. Clair

When
August 10, 6:20 PM CST to 7:30 PM CST
Where
St. Clair County, 3.35 mi WNW of Springville to 1.69 mi NW of St Clair
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
33.788, -86.524

Several roads flooded and impassable in the town of Springville.

Flash Flood, Clay

When
August 10, 7:10 PM CST to 9:30 PM CST
Where
Clay County, 1.63 mi NNW of Carr Mill to 1.03 mi SE of Clairmont Spgs
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
33.223, -85.957

Numerous roads flooded across eastern Clay County. Reports include Highway 49 in the city of Lineville and Highway 77 in the city of Ashland. Canady Road washed out at Wesobulga Creek.

Flash Flood, Randolph

When
August 10, 7:10 PM CST to 9:30 PM CST
Where
Randolph County, 3.15 mi W of Almond to 0.84 mi WNW of Dingler
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
33.127, -85.654

Numerous reports of flooded roadways across southern Randolph County. Major flooding occurred in the city of Roanoke. Five water rescues were performed in the city of Roanoke along with two bridges washed out.

Flash Flood, Jefferson

When
August 10, 9:40 PM CST to 11:30 PM CST
Where
Jefferson County, 2.73 mi SW of Warrior to 0.91 mi WNW of Warrior
Cause
Heavy Rain
Reported by
Public
Coordinates
33.797, -86.859

Several roads flooded and impassable in and near the town of Warrior. Roads include Highway 31 at Dana Road, Cane Creek Road, and Highway 31 near Elliot Drive.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2017Every state in 2017This day in weather historyWarnings in Alabama, August 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 719104, 719105, 719107, 719108, 719343, 719346, 719349, 719362.